Alert archive / Missouri / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this red flag warning at Feb 28, 2023, 2:30 PM CST for 6 counties in Missouri; Cherokee County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2023, 2:30 PM CST (20:30 UTC)
- Expired
- Feb 28, 2023, 6:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
Counties Cherokee County, KS, Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO
The radar
The Springfield radar (KSGF), 74 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.5 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
602 WWUS83 KSGF 282030 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 230 PM CST Tue Feb 28 2023 KSZ101-MOZ088-093-094-101>103-010000- /O.NEW.KSGF.FW.W.0001.230228T2030Z-230301T0000Z/ Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-Stone- 230 PM CST Tue Feb 28 2023 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS... The National Weather Service in Springfield has issued a Red Flag Warning for gusty winds and low humidities, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Fire Weather Zone 088 Jasper, Fire Weather Zone 093 Newton, Fire Weather Zone 094 Lawrence, Fire Weather Zone 101 Cherokee, Fire Weather Zone 101 McDonald, Fire Weather Zone 102 Barry and Fire Weather Zone 103 Stone. * TIMING...Through 6 PM CST. * WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 23 percent. * TEMPERATURES...In the lower 70s. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
949 WWUS83 KSGF 282356 RFWSGF URGENT - FIRE WEATHER MESSAGE National Weather Service Springfield MO 556 PM CST Tue Feb 28 2023 KSZ101-MOZ088-093-094-101>103-010100- /O.EXP.KSGF.FW.W.0001.000000T0000Z-230301T0000Z/ Cherokee-Jasper-Newton-Lawrence-McDonald-Barry-Stone- 556 PM CST Tue Feb 28 2023 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI... Winds will continue to decrease and relative humidity values will continue to increase this evening and overnight. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 28, 10:55 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Feb 28, 10:55 AM CST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1055 AM CST Tue Feb 28 2023 ...18Z AVIATION UPDATE... Key Messages: 1. Breezy with Elevated Fire Weather conditions this afternoon. 2. A strong storm system will impact the area Thursday into Friday. Confidence is increasing on the potential for heavy rainfall, with lower confidence in Winter weather. 3. Strong wind gusts accompany the system Thursday into Friday. .SHORT TERM...(Today and tonight) Issued at 230 AM CST Tue Feb 28 2023 Today-Tonight: Breezy southwest winds and dry conditions will give way to some elevated fire conditions this afternoon. Expect southwest winds to gust at 20 to 25 mph through much of the afternoon, with afternoon humidities falling into the 30 to 40 percent range. Meanwhile, temperatures rise into the upper 60s to lower 70s areawide with mostly sunny skies. This is 15 to 20 degrees above normal for late February. For tonight, overnight lows fall into the 40s. .LONG TERM...(Wednesday through Monday) Issued at 230 AM CST Tue Feb 28 2023 Wednesday: The upper-level flow transitions from zonal to southwesterly. As this happens, a quick moving shortwave moves through the central CONUS on Wednesday afternoon. This shortwave and associated low-level frontal boundary will be the focus for scattered showers and a few thunderstorms across our south, with low end chances sneaking into portions of south central MO. In general, most of the area should remain dry through Wednesday. Despite increasing clouds on Wednesday, another mild day can be expected with highs in the lower to upper 60s. Thursday-Friday: A strong upper level low digs out of the Desert Southwest into early Thursday morning. This upper-level low and associated surface low pressure system will bring impactful weather to the region. The NAEFS and ECMWF ensembles continue to highlight that this system will be anomalously strong. Ensemble guidance is beginning to come into better agreement on the track of the low pressure system that rapidly develops and tracks across portions of southern Missouri. The track of the low appears to slide along and south of the Interstate 44 corridor and would support heavy rainfall across portions of southern Missouri and areas south. While there is still some small spread on this exact track, a few lower confidence scenarios still exist. The most likely scenario at this time is the potential heavy rainfall with a rain/snow mix on the back end of system Friday. This scenario is characterized by an environment that would support potential excessive rainfall amounts, especially along and southeast of Interstate 44 corridor. The dynamics of the system will be supported by a strong upper-level jet in the vicinity of the left exit region of a 50 to 60 knot low-level jet. NBM probabilities support the heavy rainfall scenario: Probability of QPF > 1 inch: 70-80% Probability of QPF > 2 inch: 50-60% Probability of QPF > 3 inch: 20-30% The highest probabilities are aligned southeast of the Interstate 44 corridor into portions of the Missouri Bootheel. If this scenario materializes, flooding will be a concern given antecedent conditions and dormant vegetation. WPC has outlined this area in a Slight Risk for excessive rainfall with a Moderate Risk bordering our area. If recent trends continue, this may warrant the Moderate Risk being shifted into portions of south central MO. Confidence remains low to medium on a scenario with a further north low track that would support strong to severe thunderstorms in addition to the heavy rainfall potential. SPC Day 3 Severe Weather Outlook aligns with this thought as the Slight and Enhanced Severe Weather Outlooks remain south of the area. A Marginal Risk exists into southern Missouri, though instability remains rather limited in the guidance at this time. As for the colder and wintry scenario, confidence also remains relatively low as recent guidance has come into better agreement. It is worth noting that as cold air filters into the region on Friday morning as the system departs to the east that some rain/snow mix remains in the forecast. The focus for some light snow remains across portions of western and central MO. Lastly, strong synoptic winds will accompany this system Thursday into Friday. Confidence is high in the potential for 30 to 40 mph wind gusts as the system pushes through the area. Saturday into Early Next Week: Ensemble guidance is an agreement that zonal flow returns to the region this weekend. This indicates a return of dry weather along with a warming trend through the weekend. Above normal temperatures are favored by Sunday into early next week as highs climb back into the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1055 AM CST Tue Feb 28 2023 VFR conditions will prevail through the entirety of the TAF period. Some Mid to High level clouds will begin to push into the area overnight as a weak and dry frontal passage pushes through. Otherwise, breezy conditions are expected today, with south to southwest surface winds gusting up to 25 knots before tapering off by 00Z. Behind the frontal passage, winds will shift to a more north/northeast direction towards the end of the TAF period. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Perez LONG TERM...Perez AVIATION...Melto
Hazardous weather outlook, Feb 28, 7:53 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 753 AM CST Tue Feb 28 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011400- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 753 AM CST Tue Feb 28 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited non thunderstorm wind risk. Elevated fire weather risk. DISCUSSION... Southerly wind gusts up to 30 mph and low humidity will result in elevated fire weather conditions again this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A strong storm system will impact the area Thursday into Friday. Confidence is increasing on the potential for heavy rainfall, with lower confidence in winter weather as the system exits. There will be a low potential for an isolated strong to severe thunderstorm Thursday into Friday. Strong wind gusts of 30 to 40 mph will accompany this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Local storm report, Feb 28, 12:11 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 PM CST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM TSTM WND DMG 3 NE PIERCE CITY 36.98N 93.95W
02/27/2023 LAWRENCE MO EMERGENCY MNGR
AN NWS SURVEY REVEALED THAT STRAIGHT-LINE
WIND GUSTS CAUSED ROOF DAMAGE TO A TURKEY
FARM. TIME ESTIMATED BY RADAR.
&&
MMTLocal storm report, Feb 28, 2:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CST TUE FEB 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 3 ENE MONETT 36.94N 93.88W
02/27/2023 LAWRENCE MO EMERGENCY MNGR
STRAIGHTLINE WINDS CAUSED A BARN TO
COLLAPSE. TIME ESTIMATED BY RADAR.
&&
MMTNearby
Red Flag Warnings in Missouri, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.